Colorado, 2005

Damaging Wind in Colorado, August 16, 2005

August 16, 2005 · NWS GJT · 1 event in 1 county or zone

Strong winds toppled several large cottonwood trees, causing extensive damage to a residence. Approximately 70 percent of the roof to the residence was caved in.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong winds toppled several large cottonwood trees, causing extensive damage to a residence. Approximately 70 percent of the roof to the residence was caved in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 1:37 PM MST, 12 hours 23 minutes earlier.

Area forecast discussion, Aug 15, 1:37 PM MST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT MON AUG 15 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...UPR LVL RIDGE AXIS
STRETCHED NW TO SE ACROSS COLORADO THIS AFTERNOON. TO THE NORTH/EAST
OF THIS AXIS...DRIER AND MORE STABLE CONDITIONS EXIST WITH DEWPOINTS
RUNNING MAINLY IN THE 30S. TO THE SOUTH/WEST OF THIS AXIS...DEEPER
MOISTURE AND INSTABILITY RESIDES WITH THUNDERSTORMS INITIATING OVER
THE HIGHER TERRAIN. DEWPOINTS IN THIS AREA ARE RUNNING IN THE 40S TO
LOWER 50S...SO LOCALLY HEAVY RAIN IS POSSIBLE.

LATEST WV SATL IMAGERY SHOWING A WELL-DEFINED UPPER LEVEL LOW
CIRCULATION OVER SOUTHERN CALIFORNIA WITH DRIER MID LVL AIR PUNCHING
ACROSS ARIZONA AND WESTERN NEW MEXICO. THIS DRYING IS SOMEWHAT OF A
CONCERN FOR WIDESPREAD CONVECTION OVER THE NEXT 12 HOURS...BUT THERE
ARE SEVERAL EMBEDDED WAVES IN THE SOUTHERLY FLOW THAT WILL AFFECT
THE AREA...MAINLY SOUTH OF I-70 TONIGHT. H5-3 SHEAR AXIS AND UPR LVL
SPEED MAX MOVING ACROSS NORTHERN ARIZONA OVERNIGHT WILL ALLOW
SCATTERED SHOWERS AND ISOLD THUNDERSTORMS TO DEVELOP OVER SE UTAH
AND SPREAD NORTHEAST TUESDAY. MAIN UPR LVL CIRCULATION WILL MOVE
FROM SOUTHERN NEVADA TO SOUTHWEST WYOMING BY WEDNESDAY MORNING. AS
THE LOW APPROACHES...MID LVL SHEAR WILL INCREASE LEADING TO THE
POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...PARTICULARLY ACROSS NE UTAH. NOCTURNAL CONVECTION WILL
OCCUR TUESDAY NIGHT AS ENTIRE SYSTEM SHEARS NORTHEAST ACROSS THE
AREA. WITH A 60-70KT UPR LVL SPEED MAX DRAPED ACROSS THE FOUR
CORNERS THROUGH WEDNESDAY...EXPECT SHOWERS/STORMS TO REDEVELOP TO
THE NORTH OF THIS FEATURE. SOME DRYING WILL OCCUR ACROSS THE SOUTH
WEDNESDAY. THIS WILL DIMINISH THE COVERAGE OF THUNDERSTORMS. AS IN
THE PREVIOUS FORECAST...HAVE UNDERCUT GUIDANCE MAX TEMPS ABOUT 3-5F
DEGREES FOR TUESDAY GIVEN THE AMOUNT OF CLOUDS AND PRECIP THAT WILL
INHIBIT SOLAR HEATING.  NADLER.83

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...A DRYING TREND WILL BE
UNDERWAY BY THE BEGINNING OF THE PERIOD. HOWEVER AN UPPER LEVEL SPEED
MAX REMAINS DRAPED ACROSS THE MIDDLE OF THE FORECAST AREA INTO THU
NIGHT. THIS WILL KEEP SOME ACTIVITY OVER THE AREA...MAINLY ON THE
NORTH SIDE OF THIS SPEED MAX WHICH...WILL BE ORIENTED FROM THE
SOUTHWEST TO THE NORTHEAST CORNERS OF CO. FLOW WEAKENS BY THE WEEKEND
AS PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST. THIS WILL RESULT IN A
SHIFT FROM THE NORTH TO THE SOUTH AS THE FAVORED AREA FOR CONVECTION.
HOWEVER THE ATMOSPHERE REMAINS RELATIVELY DRY...SO FORECAST IS ONLY
FOR LOW POPS .

HIGH TEMPS WILL FLUCTUATE BETWEEN A LITTLE BELOW NORMAL ON
THURSDAY...TO A LITTLE ABOVE NORMAL FOR THE WEEKEND. LOWS WILL REMAIN
AROUND NORMAL THROUGH THE PERIOD.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

DJN/EH
Hazardous weather outlook, Aug 15, 5:00 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON AUG 15 2005

COZ001>014-161200-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL FORM OVER THE MOUNTAINS IN THE
AFTERNOON.  ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
THE ENTIRE DAY.  SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE
HEAVY RAIN AND SMALL HAIL.  IN ADDITION...SMALL STREAM AND URBAN
FLOODING WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS.

WEDNESDAY...LESS THUNDERSTORM ACTIVITY CAN BE EXPECTED.  A CHANCE OF
SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE MOUNTAIN AREA...BUT
ONLY A SLIGHT CHANCE FOR VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ017>023-UTZ022>025-027>029-161200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
600 AM MDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY...WITH SHOWERS AND
ISOLATED THUNDERSTORMS LASTING THROUGH THE NIGHT. LOCALLY HEAVY RAIN
SHOWERS WILL OCCUR WITH THE STRONGEST THUNDERSTORMS...ESPECIALLY
OVER SOUTHEASTERN UTAH AND SOUTHWESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
THE ENTIRE DAY.  SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE
HEAVY RAIN AND SMALL HAIL.  IN ADDITION...SMALL STREAM AND URBAN
FLOODING WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS.

WEDNESDAY...LESS THUNDERSTORM ACTIVITY CAN BE EXPECTED.  A CHANCE OF
SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE MOUNTAIN AREA...BUT
ONLY A SLIGHT CHANCE FOR VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER
SERVICE TO REPORT ANY SIGNIFICANT WEATHER TODAY.

The radar

The Grand Junction radar (KGJX), 138 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hinsdale

When
August 16, 2:00 AM MST to 2:02 AM MST
Where
Hinsdale County, Lake City
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
38.033, -107.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471549.